Michigan, 2020

Damaging Wind in Michigan, June 5, 2020

June 5, 2020 · NWS DTX · 1 event in 1 county or zone

A thunderstorm brought down a tree east of Tecumseh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm brought down a tree east of Tecumseh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 5, 12:48 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 5, 12:48 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
148 PM EDT Fri Jun 5 2020

.AVIATION...

Main aviation concerns over the first several hours of this TAF
period will be widely scattered showers and thunderstorms moving
into southeast Michigan. Lower end VFR cloud bases will accompany
this activity as it moves eastward. A few scattered cells have
developed to the west in Lower Michigan which may affect southern
terminals as they move east with additional activity closer to the
advancing front possibly affecting FNT/MBS. Winds general out of the
W-SW at 5- 10 knots with higher gusts expected if any storms do
impact any terminals. A reduction in VSBYs to MVFR will also be
possible under any strong thunderstorms.

For DTW...Diurnal cumulus to develop around 5k feet this early
afternoon to the west will move towards DTW over the next few hours.
Best potential for shower/thunder activity will be between 21 and
01z.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings at or below 5000 feet into this evening.

* Low for an isolated thunderstorm 21z-01z.

&&

.PREV DISCUSSION...
Issued at 1103 AM EDT Fri Jun 5 2020

UPDATE...

Surface analyses depict general meridional surface troughing over
most of the contiguous United States east of the Rocky Mountain with
upper level charts showing the southern edge of the main westerly
belt located over the Northern Great Lakes. A dynamic midlevel trough
is now surging across the Canadian Prairie in response to a +110
knot upper level jetlet advancing across the North Dakota. Attendant
shortwave energy will be in the early stages of amplification this
afternoon and evening. The feature of local interest for today
includes a 1000-500mb geopotential height fall bullseye/equivalent
potential temperature advection that will swing across Southeast
Michigan late this afternoon.

SPC has updated SWODY1 and now includes all of the forecast area in a
Marginal designation for Severe Weather. Main governing factor on
todays setup with be timing/development of instability over the CWA.
05.12Z KDTX Raob captured an extremely dry environment through 20.0
kft agl. Models show deep planetary boundary layer depths today with
dry near surface and early June diabatic heating. Survey of model
soundings show that convective instability today will require
850-700mb moisture advection. A wing of low-midlevel moisture is
progged to push due eastward from ongoing convection over SE
Wisconsin/SC Lake Michigan in response to the height falls occuring
to the southeast of ND jetstreak. So, instability development will
struggle initially, then appear somewhat instantaneously as moisture
plume advects overhead. The negative, models are in disagreement
with amount of instability that can build because of what is likely
erroneously high surface dewpoints in the models that develop in
falling rain. For example, the RAP has surface based mixing at midday
taking the sfc dewpoints to around 50F, then surging into the 68-70F
range between 21-01Z. FV3 has similar rich dewpoints. Despite there
being a few near 70 dewpoints upstream across southern Wisconsin/MN,
suspect near 70 dewpoints are too high here because of how dry the
antecedent environment is. Projecting a well mixed boundary layer
from forecast soundings does support low 60 dewpoints.

Net result...MLCAPES are expected to develop rapidly after 19Z of
750-1250 J/kg possible (greatest north). Deep layer shear will also
increase steadily during the late afternoon. 0-6km bulk shear will be
sufficient for storm organization, increasing 21-00Z to 35 knots
south of I 69 to as high as 50 knots from the Tri Cities to the
Thumb. Current signal out of the CAMS suggest isolated cell
development with multicell organization. Main severe weather threat
today will be damaging wind gusts due to very well mixed/deep
boundary layer and unidirectional wind profile. Any storms gusting
out across all of Southeast Michigan will be capable of wind gusts
to 60 mph. Most likely timeframe is 2PM-8PM.

PREV DISCUSSION...
Issued at 310 AM EDT Fri Jun 5 2020

DISCUSSION...

Clear skies early this morning over southeast Michigan with ill-
defined surface pressure pattern/wind fields across the Great Lakes
region. Mid level circulation over southern Manitoba directing a
series of shortwaves through the northern Great Lakes today. A good
deal of sunshine, southwest winds, and 850 MB temps rising to 17 C
suggest highs in the mid to upper 80s. A weak surface reflection is
progged to track near/over Saginaw Bay late this afternoon/early
this evening, with the associated cold front sweeping through
southeast Michigan during the evening. Max 6 hr 500 MB height fall
center/mid level jet max (70+ knots) to track through the northern
Great Lakes (clipping northern Lake Huron), but just some modest
height falls/mid level cooling to extend south toward the southern
Michigan border by midnight.

Unidirectional west-southwest winds at sfc to 850 MB level through
the bulk of the day will limit the prospects of activity. By the
time the wind shift arrives toward 00z, the pronounced mid level dry
jet slot (40 C dew pt depression at 700 MB) is overhead, which is
expected to limit areal coverage (scattered) with the cold front,
despite the pretty good mean moisture (PW values of 1.25-1.50
inches). NAM/RAP both indicating dew pts reaching into the upper 60s
late in the day, with MLcapes of 1500-2000 J/kg which looks
possible. As such, with that moderate instability and favorable 0-6
KM bulk shear of 35-50 knots, there looks to be at least an
isolated/marginal risk of severe storms producing damaging winds,
especially with the good downdraft capes noted. Steep mid level
lapse rates and wet bulb zero heights of 10500-11000 kft will also
support possible large hail. On flip side, if surface dew pts fail to
reach 67 degrees, or mix down into the lower 60s by sunset, prospects
for storms will be much less with the diminished capes.

Pseudo zonal upper level flow over northern CONUS this morning will
buckle with amplified ridge developing over central North America on
Saturday and corresponding ridge axis moving over western Great
Lakes on Sunday. Meanwhile, tropical depression Cristobal spun off
from the Central American gyre will be lifting north over the
weekend. The remnant tropical moisture could potentially interact
with our next cold front, presenting the best chance of widespread
rain to impact Southeast Michigan on Wednesday. Per 00z Euro, 700 MB
dew pts progged to rise into the mid single numbers, indicative of
the tropical airmass. Moist and warm mid levels will limit instability,
but worthy of slight chance of thunderstorms with negative showalter
index. Otherwise, outside of the chance of scattered activity late
today, looks to be dry Saturday through Tuesday.

500 MB heights build early next week (588+ DAM), and with the
developing low level southwest flow and 850 MB temps pushing above
20 C, hot conditions appear likely with highs reaching and exceeding
90 degrees by Tuesday.

MARINE...

Dry conditions will continue under a broad area of weak high
pressure through the morning hours. In the absence of a meaningful
pressure gradient, winds will be light and variable before becoming
more westerly by midday. A cold front then moves through this
afternoon which will shift winds northwesterly in its wake. Showers
and thunderstorms are expected to develop along segments of the
frontal zone during the latter half of the day. Locally higher waves
are possible with any strong and gusty storms that may develop. Wind
speeds will increase on Saturday as the surface gradient strengthens
over the central Great Lakes due to stronger high pressure building
to the northwest and a deepening low over the Northeast. Marine
headlines are not anticipated at this time. The high then becomes
centered over northern Lake Huron by Sunday, veering winds toward
the northeast which will channel mild Canadian air to close out the
weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AA
UPDATE.......CB
DISCUSSION...SF
MARINE.......KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 5, 3:18 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
418 AM EDT Fri Jun 5 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
418 AM EDT Fri Jun 5 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible between 4 PM - 10 PM as a
cold front sweeps through southeast Michigan. Damaging winds to 60
mph and large hail around 1 inch in diameter are the main hazards as
storms track east at 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
418 AM EDT Fri Jun 5 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and early
this evening. Winds to 45 knots and large hail around 1 inch in
diameter are the main hazards as storms track east at 30 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jun 5, 2:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
346 PM EDT Fri Jun 5 2020

MIZ075-076-082-083-052045-
Lenawee MI-Monroe MI-Washtenaw MI-Wayne MI-
346 PM EDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...SOUTHWESTERN WAYNE...
LENAWEE AND SOUTHERN WASHTENAW COUNTIES UNTIL 445 PM EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms in
Lenawee and southern Washtenaw County, moving east at 20 to 25 mph.

Winds of 40 mph or greater and hail less than a half inch will be
possible with these storms.

These strong thunderstorm will be near...
  Britton around 400 PM EDT.
  Blissfield around 405 PM EDT.
  Deerfield around 415 PM EDT.
  Dundee and Petersburg around 420 PM EDT.
  Ida around 440 PM EDT.
  Monroe, Temperance and Luna Pier around 445 PM EDT.

Other locations impacted by this storm include Gibraltar, Erie,
Ridgeway, Stony Point, Sand Creek, Samaria, Medina, Azalia, Scofield
and Woodhaven.

LAT...LON 4207 8436 4207 8413 4232 8413 4220 8313
      4202 8314 4190 8324 4190 8330 4182 8337
      4172 8341 4173 8347 4171 8436
TIME...MOT...LOC 1943Z 287DEG 19KT 4196 8396

AA

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
June 5, 3:25 PM EST
Where
Lenawee County, 0.69 mi N of Britton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.990, -83.830

A tree was reported blown down on the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891453.